Format

Send to

Choose Destination
Ann Intern Med. 2002 Jul 16;137(2):110-6.

Unexpected hypoglycemia in a critically ill patient.

Author information

1
Division of General Internal Medicine and Primary Care, Brigham and Women's Hospital, Boston, Massachusetts 02115, USA. dbates@partners.org

Abstract

Administration of the wrong medication is a serious and understudied problem. Because physicians are not directly involved in the drug administration process, they tend to overlook the possibility of adverse drug events and medication errors in their differential diagnoses of patient illnesses or acute deterioration. This article analyzes the case of a patient with iatrogenic hypoglycemia due to administration of the wrong medication: Insulin instead of heparin was used to flush the patient's arterial line. In addition to assessing the results of the institution's "root-cause analysis" of the factors contributing to this particular adverse event and the institution's response, this article reviews the literature on preventing medication errors. Key strategies that might have been helpful in this case include using checklists for common emergency conditions (such as altered level of consciousness) and automated paging for "panic laboratory values," as well as instituting protocols for medication administration. Changing the system of administering medications by bar coding drugs, with checks of the medication, patient, and provider, could have prevented this accident. Finally, organizations need to strive for a "culture of safety" by providing opportunities to discuss errors and adverse events in constructive, supportive environments and by resisting pressure to find a scapegoat.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center